News from the FDA/CDC

THC use reported in majority of vaping-related illnesses


 

FROM MMWR

Use of tetrahydrocannabinol-containing vaping products was reported by 86% of patients with e-cigarette, or vaping, product use–associated lung injury (EVALI), according to the Centers for Disease Control and Prevention.

Vaping substances used in 3 months preceding EVALI symptoms

In the largest analysis to date, exclusive use of THC-containing products was reported for 34% of the 1,378 patients with confirmed or probable EVALI as of Oct. 15, 2019. Among those who died, 63% had been using THC exclusively during the 3 months preceding symptom onset, Erin D. Moritz, PhD, and associates said Oct. 28 in the Morbidity and Mortality Weekly Report.

Almost two-thirds (64%) of all EVALI patients had used nicotine-containing products at some time in the 3 months before symptom onset, and nicotine use was exclusive for 11%. Any nicotine use was reported for 37% of EVALI-related deaths, with exclusive use at 16%, the investigators reported.

“The data presented here suggest that THC-containing products are playing an important role in this outbreak,” they wrote, but “to date, no single compound or ingredient has emerged as the cause of EVALI, and there might be more than one cause.”

Dr. Moritz and associates also noted that many “patients likely did not know the content of the e-cigarette, or vaping, products they used,” which may have led to misclassification of substances.

SOURCE: Moritz ED et al. MMWR. Morbidity and mortality weekly report 2019 Oct 28;68(early release):1-4.

Next Article:

   Comments ()